Nebraska, 2025High Wind in Nebraska, December 17 to 18, 2025
December 17 to 18, 2025 · NWS GLD · 3 events in 3 counties and zones
A strong cold front brought wind gusts of 60-75 mph across southwest Nebraska to just past midnight on the 18th. The strongest wind gust was 75 mph located 8 NNE Culbertson.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought wind gusts of 60-75 mph across southwest Nebraska to just past midnight on the 18th. The strongest wind gust was 75 mph located 8 NNE Culbertson. In Dundy county, 10 NW Max an semi with an empty cattle trailer was also blown over from the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 16, 11:22 PM CST, 1 hour 7 minutes earlier. Its key messages:
- Increasing potential for high wind gusts, explosive fire growth, and dust storm conditions occurring Thursday.
- Critical fire weather conditions may occur Friday afternoon for the west half of the forecast area.
Area forecast discussion, Dec 16, 11:22 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1022 PM MST Tue Dec 16 2025
.KEY MESSAGES...
- Increasing potential for high wind gusts, explosive fire
growth, and dust storm conditions occurring Thursday.
- Critical fire weather conditions may occur Friday afternoon
for the west half of the forecast area.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 254 PM MST Tue Dec 16 2025
Latest upper air analysis shows zonal flow over the Great Basin,
with a trough over the Southern Plains and a closed low over the
Great Lakes. Patches of cloud cover were moving through the upper
level flow. At the surface very low dew points (down to the 5th
percentile of the data spectrum) had occurred over the forecast
area; much lower than anticipated. After a few hours the dew points
have begun to climb, and cloud cover is moving in from the west. As
such, critical fire weather should not occur due to the duration of
these conditions not meeting criteria before relative humidity
increases.
Tonight a weak cold front moves through. However the environment
will be quite dry, so am not expecting any more than a few clouds
with the passage.
Wednesday winds will turn to the south, bringing in warm air
advection. This will cause highs to be warmer than otherwise given
the cold front passage. Southerly winds may be similar to today.
Some of the model data suggests wind gusts stronger than today.
However there will be cloud cover, similar to today, which should
prevent the winds from reaching the speeds they would without cloud
cover.
Wednesday night a strong cold front is forecast to move through the
forecast area. This front will be associated with an upper level
short wave trough moving over the Northern Plains and the Upper
Midwest. As the front moves through the strong low level cold air
advection should form an inversion (based on the latest data). This
will prevent the high winds directly behind the front from mixing to
the ground. However, have seen many strong cold fronts come through
during the night that have deep enough cold air advection to erode
any inversion, thus allowing higher winds to mix down during the
night. At the same time, high winds (gusts of 60 MPH+) during the
night are quite rare. With this in mind, am thinking the current
wind forecast for the night is too low, as there will be some mixing
of the stronger winds to the ground, but will remain below high wind
criteria. Confidence for high winds Wednesday night is 30%. The
best time to see high wind gusts during the night will be along the
front.
Thursday morning the inversion will erode as temperatures warm. The
strong cold air advection will help and hinder the winds from mixing
down. It will help the winds mix down by eroding the inversion
faster than if there were no cold air advection, but the cold air
advection will also delay how quickly temperatures warm in the
morning. The peak wind speeds will occur between 8 am and noon
local time. After one or two in the afternoon the winds will
decline, becoming light by sunset. About this time a secondary cold
front moves in, providing a reinforcing round of cold air.
Due to the loose soil, am 80% confident there will be zero
visibility in the blowing dust somewhere in the forecast area. Lapse
rates continue to be favorable for blowing dust. Do not foresee a
wall of dust, but more likely localized corridors of blowing dust
leading to dust storm conditions. The blowing dust threat should
end mid afternoon as the secondary cold front moves in, making lapse
rates more stable for blowing dust.
Highs for Thursday may occur before sunrise due to the continued
cold air advection. During the day temperatures will either be near
steady or falling.
Ensemble data is not very optimistic (less than 10% probability for
gusts over 50 MPH) with the wind gust potential. Looking at the wind
data instead of probabilities shows the high end wind gust potential
to be 70-80 MPH, however the more likely wind gust range will be 60-
70 MPH. This is a very favorable pattern for high winds to occur
for the forecast area, thus the issuance of a high wind watch.
Even though the relative humidity will be above warning criteria,
there is concern for explosive fire growth on Thursday due to the
dry fuels and high winds. In a past dust storm, there was enough
dust blown across a barb wire fence to start a wildfire despite
conditions not meeting official warning criteria. If a fire is
not immediately blown out by these winds it will grow
explosively.
Thursday night the low may occur before midnight when winds are
light and radiational cooling allows lows to fall within a few
degrees of dew points that are around 10 degrees. Before midnight
southerly winds begin that will aid in bringing warm air advection
in to slightly warm temperatures.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 254 PM MST Tue Dec 16 2025
Friday through Monday an upper level ridge then zonal flow move over
the forecast area. Friday the highs continue to warm. This is
causing relative humidity to be around 20% for the afternoon. This
may lead to a concern for fire weather conditions. Another short
wave trough moves through Southern Canada over the Northern Plains.
This will send a cold front through the forecast area Saturday. The
strong to high winds associated with the upper level trough will be
well to the northeast of the forecast area. Otherwise there will be
small disturbances moving through the jet stream, but those will be
too far north to bring any precipitation to the forecast area.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1019 PM MST Tue Dec 16 2025
VFR expected to prevail at both KGLD and KMCK through the TAF
period. Gusty southwest surface winds will develop at both
terminals by mid morning and continue through about mid
afternoon. Tonight, a strong cold front will move through the
terminals late in the TAF period, between about 03-06z, with
surface winds shifting to the northwest and gusting 30-50 kts
immediately behind and for a few hours after frontal passage.
Some brief visibility reductions in blowing dust will also be
possible with the front.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from late Wednesday night through Thursday
afternoon for KSZ001>004-013>016-027>029-041-042.
CO...High Wind Watch from late Wednesday night through Thursday
afternoon for COZ090>092.
NE...High Wind Watch from late Wednesday night through Thursday
afternoon for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...JTL
AVIATION...024Hazardous weather outlook, Dec 16, 3:53 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MST Tue Dec 16 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
253 PM MST Tue Dec 16 2025 /353 PM CST Tue Dec 16 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
On Thursday, strong to potentially damaging wind gusts are forecast.
Northwest winds of 60 to 70 mph may occur during the morning.
Explosive fire growth will occur for any fires that occur. High
confidence for narrow corridors of dust storm conditions to occur.
Critical fire weather conditions may occur Friday afternoon over the
East Central Colorado counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
JTL
High Wind, Red Willow
- When
- December 17, 12:29 AM CST to December 18, 1:29 AM CST
- Where
- Red Willow forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The McCook Airport ASOS station named KMCK recorded a 60 mph wind gust on two separate occasions.
High Wind, Dundy
- When
- December 17, 9:41 PM MST to December 18, 12:08 AM MST
- Where
- Dundy forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Dundy county sheriff estimated wind gusts of 70 mph 8 NW Max. Window damage to a home was also reported at this site. 10 NW Max law enforcement also reported that an empty cattle trailer and semi was blown over which blocked Nebraska Highway 61. A WeatherUnderground station 14 NNW Benkelman recorded a 66 mph wind gust.
High Wind, Hitchcock
- When
- December 17, 10:59 PM CST to 11:59 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
An Ambient Weather Station named HOCK which is located 8 NNE Culbertson recorded a wind gust of 75 mph on two occasions. Another Ambient Weather Station named Lorens Farm record a 72 mph wind gust on two occasions as well. This site is located 9 S Stratton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299800, 1299797, 1299798.